Alert archive / California / High Surf Advisories in 2012
High Surf Advisory 19, NWS San Diego, CA
NWS San Diego, CA issued this high surf advisory at Dec 28, 2012, 1:12 PM PST for San Diego County, California. It took effect at Dec 29, 2012, 2:00 PM PST. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2012, 1:12 PM PST (21:12 UTC)
- In effect from
- Dec 29, 2012, 2:00 PM PST
- Expired
- Dec 30, 2012, 1:23 PM PST
- In force
- 23 hr
- Issued by
- NWS San Diego, CA
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
269 WHUS46 KSGX 282112 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 112 PM PST FRI DEC 28 2012 ...HIGH SURF ADVISORY FOR SOUTH SAN DIEGO COUNTY BEACHES SATURDAY AFTERNOON THROUGH SUNDAY... .A NEW LONG PERIOD WEST NORTHWEST SWELL WILL BUILD TO AROUND 7 FT AT 17 SECOND INTERVALS BY LATE SATURDAY AFTERNOON. THIS IS LIKELY TO GENERATE HIGH SURF ALONG THE EXPOSED WEST FACING BEACHES FROM CARDIFF SOUTHWARD. THIS SWELL WILL DIMINISH SUNDAY AFTERNOON THROUGH MONDAY. HOWEVER ANOTHER LARGE AND LONG PERIOD SWELL WILL ARRIVE ON NEW YEARS DAY THAT COULD GENERATE HIGH SURF ALONG MOST OF THE SW CALIFORNIA COAST LINE INTO NEXT THURSDAY. CAZ043-290515- /O.NEW.KSGX.SU.Y.0019.121229T2200Z-121230T2200Z/ SAN DIEGO COUNTY COASTAL AREAS- 112 PM PST FRI DEC 28 2012 ...HIGH SURF ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 2 PM PST SUNDAY FOR EXPOSED WEST FACING BEACHES FROM CARDIFF SOUTHWARD TO THE MEXICAN BORDER... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 2 PM SATURDAY TO 2 PM PST SUNDAY. * WAVES AND SURF...BUILDING SATURDAY AFTERNOON TO 5 TO 8 FEET WITH INFREQUENT SETS AROUND 10 FEET ON EXPOSED WEST FACING BEACHES...FROM CARDIFF SOUTHWARD. * TIMING...2 PM SATURDAY AFTERNOON THROUGH 2 PM SUNDAY AFTERNOON. * TIDES...AT POINT LOMA... LOWEST LOW TIDE...400 PM SATURDAY AFTERNOON AT MINUS 0.7 FEET INTERMEDIATE HIGH TIDE...1021 PM SATURDAY NIGHT AT PLUS 3.8 FEET MINOR LOW TIDE...323 AM SUNDAY MORNING AT PLUS 1.9 FEET HIGHEST HIGH TIDE...920 AM SUNDAY MORNING AT PLUS 5.9 FEET. * IMPACTS...WAVES MAY BE BREAKING OVER JETTIES...AGAINST THE BOTTOM OF THE OCEAN BEACH PIER..AND SLAMMING INTO THE BASE OF THE CLIFFS DURING THE SUNDAY MORNING HOURS. MINOR BEACH EROSION AND COASTAL FLOODING ARE POSSIBLE. VERY STRONG RIP CURRENTS LIKELY DURING THE AFTERNOON HOURS WITH THE EBBING TIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANDIEGO BALFOUR
7 follow-up statements
480 WHUS46 KSGX 290513 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 913 PM PST FRI DEC 28 2012 ...HIGH SURF ADVISORY FOR SOUTH SAN DIEGO COUNTY BEACHES SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON... .A NEW LONG PERIOD WEST NORTHWEST SWELL WILL BUILD TO AROUND 8 FT AT 18 SECOND INTERVALS BY LATE SATURDAY AFTERNOON. THIS IS LIKELY TO GENERATE HIGH SURF ALONG THE EXPOSED WEST FACING BEACHES MAINLY FROM CARDIFF SOUTHWARD. THIS SWELL WILL DIMINISH SUNDAY AFTERNOON THROUGH MONDAY. HOWEVER ANOTHER LARGE AND LONG PERIOD SWELL WILL ARRIVE ON NEW YEARS DAY THAT COULD GENERATE HIGH SURF ALONG MOST OF THE SW CALIFORNIA COAST LINE INTO NEXT THURSDAY. CAZ043-291715- /O.CON.KSGX.SU.Y.0019.121229T2200Z-121230T2200Z/ SAN DIEGO COUNTY COASTAL AREAS- 913 PM PST FRI DEC 28 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 PM SATURDAY TO 2 PM PST SUNDAY...FOR EXPOSED WEST FACING BEACHES MAINLY FROM CARDIFF SOUTHWARD TO THE MEXICAN BORDER... * WAVES AND SURF...BUILDING SATURDAY AFTERNOON TO 5 TO 8 FEET WITH INFREQUENT SETS AROUND 10 FEET ON EXPOSED WEST FACING BEACHES...FROM ESPECIALLY FROM CARDIFF SOUTHWARD. * TIMING...2 PM SATURDAY AFTERNOON THROUGH 2 PM SUNDAY AFTERNOON. * TIDES...AT POINT LOMA... LOWEST LOW TIDE...400 PM SATURDAY AFTERNOON AT MINUS 0.7 FEET INTERMEDIATE HIGH TIDE...1021 PM SATURDAY NIGHT AT PLUS 3.8 FEET MINOR LOW TIDE...323 AM SUNDAY MORNING AT PLUS 1.9 FEET HIGHEST HIGH TIDE...920 AM SUNDAY MORNING AT PLUS 5.9 FEET. * IMPACTS...WAVES MAY BE BREAKING OVER JETTIES...AGAINST THE BOTTOM OF THE OCEAN BEACH PIER..AND SLAMMING INTO THE BASE OF THE CLIFFS DURING THE SUNDAY MORNING HOURS. MINOR BEACH EROSION AND COASTAL FLOODING ARE POSSIBLE. VERY STRONG RIP CURRENTS LIKELY DURING THE AFTERNOON HOURS WITH THE EBBING TIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ PIERCE HTTP://WWW.WEATHER.GOV/SANDIEGO
466 WHUS46 KSGX 291008 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 208 AM PST SAT DEC 29 2012 ...HIGH SURF ADVISORY FOR SOUTH SAN DIEGO COUNTY BEACHES THIS AFTERNOON THROUGH SUNDAY AFTERNOON... .A LONG PERIOD WEST NORTHWEST SWELL WILL BUILD TO AROUND 8 FT AT 18 SECOND INTERVALS BY LATE THIS AFTERNOON. THIS IS LIKELY TO GENERATE HIGH SURF ALONG THE EXPOSED WEST FACING BEACHES MAINLY FROM CARDIFF SOUTHWARD. THIS SWELL WILL DIMINISH SUNDAY AFTERNOON THROUGH MONDAY. HOWEVER ANOTHER LARGE AND LONG PERIOD SWELL WILL ARRIVE TUESDAY THAT COULD GENERATE HIGH SURF ALONG MOST OF THE SOUTHERN CALIFORNIA COAST THROUGH THURSDAY. CAZ043-291630- /O.CON.KSGX.SU.Y.0019.121229T2200Z-121230T2200Z/ SAN DIEGO COUNTY COASTAL AREAS- 208 AM PST SAT DEC 29 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 PM PST SUNDAY... * WAVES AND SURF...BUILDING THIS AFTERNOON TO 4 TO 7 FEET WITH INFREQUENT SETS AROUND 8 FEET ON EXPOSED WEST FACING BEACHES...FROM ESPECIALLY FROM CARDIFF SOUTHWARD. * TIMING...2 PM THIS AFTERNOON THROUGH 2 PM SUNDAY AFTERNOON. * TIDES...AT POINT LOMA... LOWEST LOW TIDE...400 PM THIS AFTERNOON AT MINUS 0.7 FEET INTERMEDIATE HIGH TIDE...1021 PM TONIGHT AT PLUS 3.8 FEET MINOR LOW TIDE...323 AM SUNDAY MORNING AT PLUS 1.9 FEET HIGHEST HIGH TIDE...920 AM SUNDAY MORNING AT PLUS 5.9 FEET. * IMPACTS...WAVES MAY BE BREAKING OVER JETTIES...AGAINST THE BOTTOM OF THE OCEAN BEACH PIER...AND SLAMMING INTO THE BASE OF THE CLIFFS SUNDAY MORNING. MINOR BEACH EROSION AND COASTAL FLOODING ARE POSSIBLE. VERY STRONG RIP CURRENTS LIKELY DURING THE AFTERNOON HOURS WITH THE EBBING TIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANDIEGO
674 WHUS46 KSGX 291637 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 837 AM PST SAT DEC 29 2012 ...HIGH SURF ADVISORY FOR SOUTH SAN DIEGO COUNTY BEACHES THIS AFTERNOON THROUGH SUNDAY AFTERNOON... .A LONG PERIOD WEST NORTHWEST SWELL WILL BUILD TO AROUND 8 FT AT 18 SECOND INTERVALS BY LATE THIS AFTERNOON. THIS IS LIKELY TO GENERATE HIGH SURF ALONG THE EXPOSED WEST FACING BEACHES MAINLY FROM CARDIFF SOUTHWARD. THIS SWELL WILL DIMINISH SUNDAY AFTERNOON THROUGH MONDAY. HOWEVER ANOTHER LARGE AND LONG PERIOD SWELL WILL ARRIVE TUESDAY THAT COULD GENERATE HIGH SURF ALONG MOST OF THE SOUTHERN CALIFORNIA COAST THROUGH THURSDAY. CAZ043-300045- /O.CON.KSGX.SU.Y.0019.121229T2200Z-121230T2200Z/ SAN DIEGO COUNTY COASTAL AREAS- 837 AM PST SAT DEC 29 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 PM PST SUNDAY... ESPECIALLY ALONG WEST FACING BEACHES IN THOSE AREAS FROM CARDIFF SOUTH TO THE MEXICAN BORDER... * WAVES AND SURF...BUILDING THIS AFTERNOON TO 4 TO 7 FEET WITH INFREQUENT SETS AROUND 8 FEET ON EXPOSED WEST FACING BEACHES... ESPECIALLY FROM CARDIFF SOUTHWARD. * TIMING...2 PM THIS AFTERNOON THROUGH 2 PM SUNDAY AFTERNOON. * TIDES...AT POINT LOMA... LOWEST LOW TIDE...400 PM THIS AFTERNOON AT MINUS 0.7 FEET INTERMEDIATE HIGH TIDE...1021 PM TONIGHT AT PLUS 3.8 FEET MINOR LOW TIDE...323 AM SUNDAY MORNING AT PLUS 1.9 FEET HIGHEST HIGH TIDE...920 AM SUNDAY MORNING AT PLUS 5.9 FEET. * IMPACTS...WAVES MAY BE BREAKING OVER JETTIES...AGAINST THE BOTTOM OF THE OCEAN BEACH PIER...AND SLAMMING INTO THE BASE OF THE CLIFFS SUNDAY MORNING. MINOR BEACH EROSION AND COASTAL FLOODING ARE POSSIBLE. VERY STRONG RIP CURRENTS LIKELY DURING THE AFTERNOON HOURS WITH THE EBBING TIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANDIEGO PIERCE
717 WHUS46 KSGX 300001 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 401 PM PST SAT DEC 29 2012 ...HIGH SURF ADVISORY FOR SOUTH SAN DIEGO COUNTY BEACHES THIS AFTERNOON THROUGH SUNDAY AFTERNOON... .A LONG PERIOD WEST NORTHWEST SWELL WILL GRADUALLY BUILD TONIGHT AND CONTINUE THROUGH EARLY SUNDAY AFTERNOON. THE SWELL WILL PEAK SUNDAY MORNING. THIS WILL GENERATE AREAS OF HIGH SURF ALONG THE EXPOSED WEST FACING BEACHES...MAINLY FROM CARDIFF SOUTHWARD. THIS SWELL WILL DIMINISH SUNDAY AFTERNOON AND SUNDAY NIGHT. HOWEVER ANOTHER LARGE AND LONG PERIOD SWELL WILL ARRIVE TUESDAY THAT COULD GENERATE HIGH SURF ALONG MOST OF THE SOUTHERN CALIFORNIA COAST TUESDAY THROUGH THURSDAY. CAZ043-301200- /O.CON.KSGX.SU.Y.0019.000000T0000Z-121230T2200Z/ SAN DIEGO COUNTY COASTAL AREAS- 401 PM PST SAT DEC 29 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST SUNDAY... * WAVES AND SURF...BUILDING TONIGHT TO 4 TO 7 FEET WITH INFREQUENT SETS AROUND 8 FEET ON EXPOSED WEST FACING BEACHES...MAINLY FROM CARDIFF SOUTHWARD. * TIMING...THROUGH 2 PM SUNDAY AFTERNOON. * TIDES...AT POINT LOMA... LOWEST LOW TIDE...400 PM THIS AFTERNOON AT MINUS 0.7 FEET INTERMEDIATE HIGH TIDE...1021 PM TONIGHT AT PLUS 3.8 FEET MINOR LOW TIDE...323 AM SUNDAY MORNING AT PLUS 1.9 FEET HIGHEST HIGH TIDE...920 AM SUNDAY MORNING AT PLUS 5.9 FEET. * IMPACTS...WAVES MAY BE BREAKING OVER JETTIES. MINOR BEACH EROSION AND COASTAL FLOODING ARE POSSIBLE. VERY STRONG RIP CURRENTS LIKELY DURING THE AFTERNOONS WITH THE EBBING TIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MAXWELL
110 WHUS46 KSGX 301010 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 210 AM PST SUN DEC 30 2012 ...HIGH SURF ADVISORY FOR SOUTH SAN DIEGO COUNTY BEACHES TODAY... .A BIG...LONG PERIOD WEST NORTHWEST SWELL WILL PEAK THIS MORNING AND GRADUALLY FADE LATER TODAY. THIS WILL GENERATE AREAS OF HIGH SURF ALONG THE EXPOSED WEST FACING BEACHES...MAINLY FROM CARDIFF SOUTHWARD. ANOTHER LARGE AND LONG PERIOD SWELL WILL ARRIVE TUESDAY THAT COULD GENERATE HIGH SURF ALONG MOST OF THE SOUTHERN CALIFORNIA COAST TUESDAY THROUGH THURSDAY. CAZ043-301700- /O.CON.KSGX.SU.Y.0019.000000T0000Z-121230T2200Z/ SAN DIEGO COUNTY COASTAL AREAS- 210 AM PST SUN DEC 30 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... * WAVES AND SURF...4 TO 7 FEET ON EXPOSED WEST FACING BEACHES... MAINLY FROM CARDIFF SOUTHWARD. * TIMING...THROUGH 2 PM TODAY. * TIDES...AT POINT LOMA... MINOR LOW TIDE...323 AM THIS MORNING AT PLUS 1.9 FEET... HIGHEST HIGH TIDE...920 AM THIS MORNING AT PLUS 5.9 FEET. * IMPACTS...WAVES MAY BE BREAKING OVER JETTIES. MINOR BEACH EROSION AND COASTAL FLOODING ARE POSSIBLE. VERY STRONG RIP CURRENTS LIKELY DURING THE AFTERNOONS WITH THE EBBING TIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MM
975 WHUS46 KSGX 301634 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 834 AM PST SUN DEC 30 2012 ...HIGH SURF ADVISORY FOR SOUTH SAN DIEGO COUNTY BEACHES TODAY... .A LONG PERIOD WEST NORTHWEST SWELL WILL PEAK THIS MORNING AND GRADUALLY FADE LATER TODAY. THIS WILL GENERATE AREAS OF HIGH SURF ALONG THE EXPOSED WEST FACING BEACHES...MAINLY FROM CARDIFF SOUTHWARD. ANOTHER LARGE SWELL WILL ARRIVE TUESDAY THAT COULD GENERATE HIGH SURF AGAIN ALONG PORTIONS OF THE SOUTHERN CALIFORNIA COAST TUESDAY THROUGH THURSDAY. CAZ043-302200- /O.CON.KSGX.SU.Y.0019.000000T0000Z-121230T2200Z/ SAN DIEGO COUNTY COASTAL AREAS- 834 AM PST SUN DEC 30 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... * WAVES AND SURF...4 TO 7 FEET ON EXPOSED WEST FACING BEACHES... MAINLY FROM CARDIFF SOUTHWARD. * TIMING...THROUGH 2 PM TODAY. * TIDES...AT BROADWAY PIER..HIGH TIDE 4.2 FEET AT 1103 AM THIS MORNING. * IMPACTS...WAVES MAY BE BREAKING OVER JETTIES. MINOR BEACH EROSION AND COASTAL FLOODING ARE POSSIBLE. VERY STRONG RIP CURRENTS LIKELY DURING THE AFTERNOONS WITH THE EBBING TIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANDIEGO
950 WHUS46 KSGX 302123 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 123 PM PST SUN DEC 30 2012 CAZ043-302230- /O.CAN.KSGX.SU.Y.0019.000000T0000Z-121230T2200Z/ SAN DIEGO COUNTY COASTAL AREAS- 123 PM PST SUN DEC 30 2012 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE HIGH SURF ADVISORY. WIDESPREAD HIGH SURF CONDITIONS ARE NO LONGER EXPECTED SO THE HIGH SURF ADVISORY IS CANCELLED. $$ HTTP://WWW.WEATHER.GOV/SANDIEGO
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Dec 28, 9:27 AM PST, 3 hours 45 minutes earlier.
Area forecast discussion, Dec 28, 9:27 AM PST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 927 AM PST FRI DEC 28 2012 .SYNOPSIS... MOSTLY SUNNY AND MILD TODAY WITH WEAK OFFSHORE FLOW. INCREASING CLOUDS AND COOLER THIS WEEKEND WITH LIGHT PRECIPITATION OVER AND WEST OF THE MOUNTAINS. FAIR AND GRADUALLY WARMER FOR MONDAY THROUGH THE MIDDLE OF NEXT WEEK...WITH WEAK TO MODERATE OFFSHORE FLOW AT TIMES. COOLER WITH CLOUDS RETURNING TOWARDS THE END OF NEXT WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... A FEW LOCATIONS WEST OF THE MTNS HAD LOW TEMPS AT OR BELOW FREEZING THIS MORNING...SO OCCURRENCES OF FROST IN THOSE AREAS WAS LIMITED. SATELLITE IMAGERY SHOWS CLEAR SKIES OVER THE REGION. SFC PRESSURE GRADIENTS ARE WEAKLY OFFSHORE TO THE NORTH AND ONSHORE TO THE EAST WITH -3 MB SAN-TPH AND 2 MB SAN-CZZ. THE LOW PRESSURE SYSTEM NOW OFF THE COAST OF NRN CALIFORNIA CONTINUES TO MOVE SOUTH WITH A COLD FRONT EXTENDING TOWARDS 30N 130W. ASSOCIATED PRECIP IS NOW MOVING INTO THE SAN FRANCISCO BAY AREA. THE FLOW UPSTREAM OF THE LOW REMAINS SPLIT WITH SOME OF THE ENERGY STAYING ON THE SOUTHERN TRACK WITH THE LOW OFF THE CA COAST...AND SOME OF THE ENERGY MOVING EWD INTO BRITISH COLUMBIA. ON THE NRN TRACK. THE NUMERICAL MODELS CONTINUE TO DIFFER SOMEWHAT ON THE TIMING AND TRACK OF THE LOW...WITH THE 12Z GFS BEING FASTER AND FARTHER WEST WITH THE CENTER OF THE UPPER LOW THAN THE 00Z ECM. AS A RESULT...THE GFS IS THE GENERALLY DRIER SOLUTION FOR THE REGION SOUTH OF POINT CONCEPTION. THE LOW WILL CONTINUE TO MOVE SOUTH THROUGH SAT NIGHT...THEN TURN EAST AND MOVE INLAND OVER SOCAL. THERE IS NOT MUCH MOISTURE ASSOCIATED WITH THIS SYSTEM AND THE BEST DYNAMICS WILL BE OVER BAJA CALIFORNIA...SO PRECIPITATION WILL MOSTLY BE LIGHT OVER OUR AREA AND HEAVIER TO THE SOUTH OVER BAJA. SHOWERS COULD LINGER OVER THE REGION INTO EARLY MONDAY MORNING. CURRENT RAINFALL ESTIMATES ARE FOR ONE-TENTH TO ONE- QUARTER INCH IN THE COASTAL AREAS AND VALLEYS...ONE-QUARTER TO ONE-THIRD INCH IN THE MOUNTAINS...AND LITTLE TO NO RAIN IN THE DESERTS. THE SNOW LEVEL WILL START AT AROUND 4500-5000 FT SAT AFTERNOON...DROPPING TO 4000-4500 FT SUNDAY MORNING. ONE TO THREE INCHES OF SNOW IS POSSIBLE IN THE MOUNTAINS. WINDS WILL GENERALLY BE LIGHT THROUGH SUNDAY MORNING...WITH GUSTY WEST WINDS DEVELOPING BEHIND THE FRONT SUNDAY AFTERNOON...STRONGEST IN THE MTNS AND DESERTS. AS THE UPPER LOW BEGINS TO MOVE EAST ON SUNDAY...THE SHORTWAVE TROUGH THAT MOVED OVER B.C. WILL MOVE SOUTH ACROSS THE GREAT BASIN AND INTO THE FOUR CORNERS REGION. SURFACE HIGH PRESSURE WILL BUILD AS COLD AIR BEHIND THE UPPER TROUGH SETTLES INTO THE GREAT BASIN...BRINGING GUSTY OFFSHORE WINDS TO SOUTHERN CA. PERIODS OF WEAK TO MODERATE OFFSHORE FLOW IS EXPECTED LATE MONDAY THROUGH WEDNESDAY...WEAKENING AND BEGINNING TO TURN BACK ONSHORE LATE THURSDAY. THERE IS SOME UPPER LEVEL SUPPORT FOR THE OFFSHORE FLOW ON MONDAY...HOWEVER SURFACE PRESSURE GRADIENTS ARE WEAK AT THAT TIME. ANOTHER WAVE MOVING THROUGH THE GREAT BASIN LATE TUE INTO WED WILL PROVIDE ANOTHER SURGE OF UPPER LEVEL SUPPORT. THIS COMBINED WITH TIGHTER PRESSURE GRADIENTS SHOULD LEAD TO STRONGER OFFSHORE FLOW LATE TUE AND WED. HOWEVER...MODELS ARE NOT IN AGREEMENT WITH THE PLACEMENT AND AMPLITUDE OF THE UPPER TROUGH...SO THERE IS SIGNIFICANT UNCERTAINTY REGARDING THE STRENGTH OF THE WINDS. OTHERWISE...EXPECT FAIR WEATHER WITH GRADUAL WARMING...ESPECIALLY WEST OF THE MOUNTAINS. ANOTHER WEAK TROUGH WILL MOVE INTO THE REGION LATE THU AND FRI...BRINGING COOLING...INCREASING CLOUDS AND A RETURN OF ONSHORE FLOW. MODEL SOLUTIONS VARY GREATLY WITH THIS SYSTEM...SO THERE IS MUCH UNCERTAINTY AS TO WHETHER OR NOT WE COULD GET ANOTHER ROUND OF PRECIP. && .AVIATION... 281716Z...THROUGH 2300 UTC SKC P6SM. 2300 UTC-29/0600 UTC...OCCLUDED WARM FRONT MOVING E ACROSS SRN CA...EXPECT INCREASING CIRROSTRATUS/ALTOSTRATUS FROM THE NW WITH BASES LOWERING FROM AOA FL250 TO 15000 FT MSL...LGT MIXED ICGIC. 29/0600-29/1600 UTC...OVER WATER/W OF KONT-SAN ONOFRE-10 SM W OF KNRS...SCT-BKN CLD LYRS BETWEEN 2500-12000 FT MSL. VSBY 5-6SM -RA/BR TERRAIN ABOVE 8000 FT MSL BCMG OBSCD. LIGHT MIXED ICGIC. FRZLVL 5500 FT MSL. CIGS AT COASTAL AIRPORTS SHOULD REMAIN ABOVE 3000 FT DURING THIS PERIOD. AFTER 29/1600 UTC...CD FNT MOVING TO JUST W OF THE ISLANDS. OVER INNER COASTAL WATERS AND W OF MTNS...SCT CLDS BETWEEN 2000-4000 FT MSL WITH BKN-OVC MERGG LYRS BETWEEN 4500-12000 FT MSL. MOST TERRAIN ABOVE 4000 FT OBSCD IN CLDS/PCPN. ELSEWHERE VSBY 6SM -RA/BR. LGT-MDT MIXED ICGICIP. FRZLVL 6000 FT MSL. OVER DESERTS SCT-BKN CLDS BTWN 6000-12000 FT MSL. OCNL MDT UDDFS AND MTN WAVES WITH WINDS SW 25-50 KT IN THE 10000-15000 FT MSL LAYER. && .MARINE... PLAN TO DROP HIGH SURF ADVISORY SHORTLY. AT 8 AM ONLY POINT LOMA BUOY WAS STILL REPORTING SWELL HEIGHTS ABOVE 7 FT. MAY ISSUE ANOTHER HIGH SURF ADVISORY THIS AFTERNOON...TO COVER THE NEXT WNW SWELL BUILDING SATURDAY INTO SUNDAY...LIKELY FOR THE SAME AREA/HEIGHT RANGE. LOOKED AT THE POSSIBILTY OF TSTMS OVER COASTAL WATERS SUNDAY MORNING USING SEAS SURFACE TEMP OF 59F AND NAM12/ GFS/ECMWF MODEL SOUNDINGS...LAPSE RATES SURFACE TO 2500 FEET MSL WOULD BE UNSTABLE ENOUGH TO TRIGGER CONVECTION...BUT ABOVE THAT THEY ARE MARGINAL AND THE MOISTURE LAYER ENDS AROUND 15000 FT MSL AND JUST SHY OF THE -20C LEVEL...SO ICING/LIGHTNING WOULD BE UNLIKELY. A THIRD SIGNIFICANT SWELL...EXPECTED TO ARRIVE NEW YEARS DAY AND CONTINUE INTO NEXT THURSDAY...LOOKS TO BE MUCH HIGHER AND WITH LONGER PERIODS...IMPLYING GREATER REFRACTION AROUND ISLANDS. WILL PROBABLY NEED A HIGH SURF ADVISORY FOR FOR ALL OF SAN DIEGO COUNTY AS WELL AS ORANGE COUNTY FOR THAT TIME PERIOD. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...PG AVIATION/MARINE...BALFOUR
Hazardous weather outlook, Dec 28, 10:30 AM PST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 1030 AM PST FRI DEC 28 2012 CAZ042-043-048-050-055>058-060>062-PZZ750-775-291300- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 1030 AM PST FRI DEC 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A TROUGH OF LOW PRESSURE WILL BRING A CHANCE OF LIGHT PRECIPITATION OVER AND WEST OF THE MOUNTAINS SATURDAY AFTERNOON THROUGH SUNDAY. GUSTY ONSHORE WINDS WILL DEVELOP IN THE MOUNTAINS AND DESERTS SUNDAY AFTERNOON AND EVENING. WEAK TO MODERATE OFFSHORE FLOW WILL DEVELOP FOR MONDAY MORNING THROUGH LATE WEDNESDAY. WINDS ARE EXPECTED TO PEAK LATE TUESDAY INTO WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT NEEDED FOR THESE AREAS...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. SS/BALFOUR
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 1:22 PM PST | Small Craft Advisory for Hazardous Seas | SGX | 57 hr |
Nearby
High Surf Advisories in California, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.